Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 513, NWS Jackson, MS

July 8, 2003Rankin County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 8, 2003, 4:39 PM CDT for Rankin County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2003, 4:39 PM CDT (21:39 UTC)
Expired
Jul 8, 2003, 5:25 PM CDT
In force
46 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Rankin County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.7 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

448 
WUUS54 KJAN 082139
SVRJAN
MSC121-082225-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
439 PM CDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANKIN COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 525 PM CDT

* AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES EAST OF STAR...OR ABOUT 12 MILES SOUTH
  OF BRANDON...MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR BRANDON AT 510 PM CDT

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3208 9006 3207 8984 3241 8982 3233 9011

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:45 PM CDT, 54 minutes earlier.

Area forecast discussion, Jul 8, 3:45 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
345 PM CDT TUE JUL 8 2003

BEST MOISTURE INFLUX AND INSTABILITY WILL CONTINUE TO EXIST ALONG
AND WEST OF INTERSTATE 55 THROUGH WEDNESDAY AS THE WEAKENING UPPER
LOW OVER THE FAR WESTERN GULF CONTINUES IN TANDEM WITH SUBTROPICAL
RIDGE OVER SE CONUS...AND WILL CONTINUE THE HIGHER (SCT) DIURNAL
CONVECTIVE COVERAGE WEST VS. ISOLATED COVERAGE EAST.

A CHANGE IN THE WEATHER IS ON THE WAY BY THE WEEKEND...AS RELATIVELY
STRONG PUSH OF DRY AIR ASSOC WITH AN UNSEASONABLY STRONG SHORTWAVE
TROUGH MAKES IT INTO THE LOWER MS VALLEY REGION BY LATE THURS AND
FRIDAY. IT APPEARS THERE WILL BE OPPORTUNITY FOR ORGANIZED
THUNDERSTORM ACTIVITY TO ACCOMPANY THE FRONTAL PASSAGE ESPECIALLY
LATE THURSDAY...AND A MENTION OF A FEW SEVERE THUNDERSTORMS HAS BEEN
ADDED TO THE LATEST HWO. BETTER DYNAMICS LIFTING NORTH OF AREA
SHOULD PRECLUDE ANY SORT OF OUTBREAK. HAVE FOLLOWED FASTER GFS/UKMET
FOR FRONTAL POSITIONING FOR FRIDAY WITH SHEAR AXIS LOOKING TO SET UP
SE OF AREA OVER THE WEEKEND. SATURDAY/SUNDAY LOOK MOSTLY DRY EXCEPT
FOR SE MOST AREA.

LATTER PORTIONS OF EXTENDED VERY MUCH IN DOUBT GIVEN CURRENT
TROPICAL SITUATION (SEE LATEST INFORMATION CONCERNING T.S. CLAUDETTE
FROM NHC). IN ANY CASE...THE GFS ATTEMPTS TO BUILD THE SUBTROPICAL
RIDGE TO OUR NORTH THUS CREATING A DEEP EASTERLY FLOW THAT WOULD BE
SUPPORTIVE OF SEABREEZE TSTM ACTIVITY TO AFFECT SRN PORTIONS OF THE
FORECAST AREA.

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

43
Hazardous weather outlook, Jul 8, 2:06 PM CDT, 2 hours 33 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
091906-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
206 PM CDT TUE JUL 08 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND WEDNESDAY...

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE ANTICIPATED ACROSS SOUTHEAST
ARKANSAS... NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI THIS
EVENING AND AGAIN WEDNESDAY AFTERNOON. ORGANIZED SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

THE ATMOSPHERE OVER THE LOWER MISSISSIPPI VALLEY WILL REMAIN VERY
MOIST AND UNSTABLE...WHICH WILL ALLOW SCATTERED THUNDERSTORMS TO
DEVELOP... PARTICULARLY DURING THE AFTERNOON AND EVENING HOURS
FROM ABOUT 1 PM THROUGH 9 PM. FREQUENT LIGHTNING...TORRENTIAL
DOWNPOURS OF RAIN...AND WIND GUSTS TO 35 MPH WILL BE THE MAIN
RISKS WITH ANY THUNDERSTORMS THAT DEVELOP.

...FLOODING...
SHOWERS AND THUNDERSTORMS WILL PRODUCE ISOLATED HEAVY RAINFALL
AMOUNTS THIS EVENING AND AGAIN WEDNESDAY AFTERNOON ACROSS EXTREME
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND PORTIONS OF WEST
MISSISSIPPI. THE HEAVY RAINFALL MAY RESULT IN MINOR FLOODING OF
STREETS AND LOW LYING AREAS DUE TO NEARLY SATURATED SOILS ACROSS
THE AREA.

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE WEST
INTO EASTERN TEXAS.  THIS FEATURE WILL HELP INSTIGATE SHOWERS AND
THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON AND EVENING
HOURS.	ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING TORRENTIAL DOWNPOURS OF RAIN. WHILE WIDESPREAD HEAVY
RAINFALL IS NOT EXPECTED...   ISOLATED VERY HEAVY RAINFALL
AMOUNTS OF ONE INCH OR SO IN LESS THAN ONE HOUR WILL LIKELY
PRODUCE RUNOFF...LEADING TO TEMPORARY...MINOR FLOODING OF STREETS
AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY...

...DAYS TWO AND THREE...WEDNESDAY NIGHT THROUGH FRIDAY...
A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE LATE THURSDAY INTO
FRIDAY.

A COLD FRONT WILL MOVE SOUTHWARD TOWARD THE LOWER MISSISSIPPI
RIVER VALLEY THURSDAY AFTERNOON AND MOVE THROUGH THE REGION BY
FRIDAY AFTERNOON.  A WARM...MOIST...UNSTABLE AIRMASS AHEAD OF
THIS FRONT WILL BE FAVORABLE FOR THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS.	WHILE THE BULK OF THE ENERGY ASSOCIATED WITH THIS
SYSTEM WILL PASS TO THE NORTH OF THE AREA...A FEW STORMS MAY
BECOME SEVERE WITH STRONG WINDS AND HEAVY RAINFALL THE PRIMARY
RISKS.

...DAYS FOUR THROUGH SEVEN...FRIDAY NIGHT THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.